Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 76, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 18, 2018, 10:07 PM CDT for Sumner County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2018, 10:07 PM CDT (03:07 UTC)
- Expired
- May 18, 2018, 11:01 PM CDT
- In force
- 54 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
County Sumner County, KS
The radar
The Wichita radar (KICT), 52 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 8:39 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.1 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1976 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 2001 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 270 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 15.1
The text
As transmitted.
552
WUUS53 KICT 190307
SVRICT
KSC191-190415-
/O.NEW.KICT.SV.W.0076.180519T0307Z-180519T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1007 PM CDT FRI MAY 18 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Sumner County in south central Kansas...
* Until 1115 PM CDT
* At 1007 PM CDT, a severe thunderstorm was located near Anthony,
moving east at 40 mph.
HAZARD...60 to 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Wellington, Mulvane, Belle Plaine, Conway Springs, Caldwell,
Oxford, Argonia, South Haven, Geuda Springs, Mayfield, Milan,
Hunnewell, Perth, Riverdale and Wellington Airport.
This includes Interstate 35 between Mile Markers 1 and 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 9780 3747 9781 3748 9715 3700 9715
TIME...MOT...LOC 0307Z 259DEG 33KT 3717 9796
HAIL...<.75IN
WIND...70MPH
$$
JAKUB3 follow-up statements
302 WWUS53 KICT 190337 SVSICT Severe Weather Statement National Weather Service Wichita KS 1037 PM CDT FRI MAY 18 2018 KSC191-190415- /O.CON.KICT.SV.W.0076.000000T0000Z-180519T0415Z/ Sumner KS- 1037 PM CDT FRI MAY 18 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR SUMNER COUNTY... At 1037 PM CDT, a severe thunderstorm was located 8 miles east of Argonia, or 11 miles south of Conway Springs, moving east at 40 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Wellington, Mulvane, Belle Plaine, Conway Springs, Caldwell, Oxford, Argonia, South Haven, Geuda Springs, Mayfield, Milan, Hunnewell, Perth, Riverdale and Wellington Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3700 9780 3747 9781 3748 9715 3700 9715 TIME...MOT...LOC 0337Z 259DEG 33KT 3722 9762 HAIL...<.75IN WIND...60MPH $$ JAKUB
021 WWUS53 KICT 190354 SVSICT Severe Weather Statement National Weather Service Wichita KS 1054 PM CDT FRI MAY 18 2018 KSC191-190415- /O.CON.KICT.SV.W.0076.000000T0000Z-180519T0415Z/ Sumner KS- 1054 PM CDT FRI MAY 18 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR SUMNER COUNTY... At 1053 PM CDT, a severe thunderstorm was located near Conway Springs, moving east at 25 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Wellington, Mulvane, Belle Plaine, Conway Springs, Caldwell, Oxford, Argonia, South Haven, Geuda Springs, Mayfield, Milan, Hunnewell, Perth, Riverdale and Wellington Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3700 9780 3747 9781 3748 9715 3700 9715 TIME...MOT...LOC 0353Z 251DEG 21KT 3733 9757 HAIL...<.75IN WIND...60MPH $$ JAKUB
974
WWUS53 KICT 190401
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1101 PM CDT FRI MAY 18 2018
KSC191-190411-
/O.CAN.KICT.SV.W.0076.000000T0000Z-180519T0415Z/
Sumner KS-
1101 PM CDT FRI MAY 18 2018
...THE SEVERE THUNDERSTORM WARNING FOR SUMNER COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds of 40
to 50 mph are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 200 AM CDT for
south central Kansas.
LAT...LON 3700 9780 3747 9781 3748 9715 3700 9715
TIME...MOT...LOC 0359Z 259DEG 33KT 3734 9747
$$
JAKUBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 6:38 PM CDT, 3 hours 29 minutes earlier.
Area forecast discussion, May 18, 6:38 PM CDT, 3 hours 29 minutes before
Area Forecast Discussion National Weather Service Wichita KS 638 PM CDT Fri May 18 2018 .SHORT TERM...(This evening through Monday night) Issued at 247 PM CDT Fri May 18 2018 Potential for a nocturnal severe event looms for central Kansas. Moist upslope flow across western Kansas late this afternoon and diurnal heating will yield MLCAPE values around 2500 j/kg in the presence of 35-40 kts of deep layer shear. Convergence along the W-E oriented boundary/pseudo warm front should focus deep moist convection in the 22z-00z time frame. This activity should evolve upscale through the evening, aided by the strengthening low level jet, as it moves east-northeast toward central Kansas. Despite the modest southwest flow aloft, the storm-relative inflow and reservoir of unstable air across central Kansas overnight should support storm maintenance within an environment supportive of cold pool development/bowing line segments moving across the area. Convection originating further south over the Texas panhandle could also affect southern Kansas overnight. While marginal severe hail is likely, the main risk overnight should evolve into a strong/damaging wind scenario, though perhaps weakening a bit as it moves east of the Kansas turnpike late in the night. As the main upper trof begins to lift out across the central Plains on Saturday winds aloft and deep layer shear will increase a bit along and ahead of the effective surface cold front. While tonights convection/mesoscale influences will have some affect on the boundary placement, general model consensus places it along or just west of the Kansas turnpike during peak late afternoon heating. So expect another round of strong to severe convection Saturday evening with all modes of severe weather possible. The upper trof will lift slowly northeast of the area by later Sunday with a weakening frontal boundary possibly lingering across far southeast Kansas for remote chances for convection there. While the airmass will remain unstable on Monday with weak return southerly flow, the lack of forcing and weak focus will limit chances to slight/isolated. Darmofal .LONG TERM...(Tuesday through Friday) Issued at 247 PM CDT Fri May 18 2018 Another upper low over California early next week will lift north across the Great Basin. Weak flow aloft downstream across Kansas and an unstable southerly low level flow will limit chances for mainly isolated, diurnally driven convection or perhaps some nocturnal emissions drifting east from the high Plains into central Kansas. KED && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 634 PM CDT Fri May 18 2018 Clearly the main concern is thunderstorm potential throughout the period. Brief MVFR/IFR conditions are likely in the stronger storms. Otherwise VFR conditions are likely except for MVFR ceilings at KRSL late in the period, due to low clouds behind cold front. Storms will likely develop tomorrow afternoon, but location and timing is tricky, with a lot riding on how things unfold tonight. Anticipating there may be a boundary somewhere across southeast KS which could be the focus for some widely scattered convection by 2000 UTC, but confidence is too low to mention VCTS at kcnu at this time. -Howerton && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 68 88 59 78 / 60 30 40 10 Hutchinson 66 85 57 76 / 70 30 30 10 Newton 66 87 57 76 / 60 30 40 10 ElDorado 67 87 59 77 / 50 30 40 10 Winfield-KWLD 68 89 60 78 / 40 30 50 10 Russell 61 78 52 73 / 70 20 20 10 Great Bend 62 79 53 73 / 70 20 20 10 Salina 65 84 57 76 / 70 40 30 10 McPherson 65 85 56 76 / 70 30 30 10 Coffeyville 67 88 65 82 / 20 20 30 20 Chanute 66 87 63 81 / 20 20 30 20 Iola 66 87 63 81 / 20 20 30 20 Parsons-KPPF 67 88 64 82 / 20 20 30 20 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...KED LONG TERM...KED AVIATION...PJH
Hazardous weather outlook, May 18, 3:47 PM CDT, 6 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 347 PM CDT Fri May 18 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-192100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 347 PM CDT Fri May 18 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A complex of strong to severe thunderstorms is expected to develop from western Kansas into the Texas panhandle early this evening and move east-northeast across central Kansas late this evening and overnight. While a few large hailstones up to ping pong ball size will be possible, the main risk will be damaging straight-line winds to 70 mph. The greatest severe risk will be west of the Kansas turnpike. Storms are expected to gradually weaken late tonight as they move into southeast Kansas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a risk for strong to severe storms again on Saturday afternoon and evening across much of the area. The greatest risk is expected across south central Kansas and the Flint Hills. Damaging winds, large hail and even a tornado will be possible. Chances for thunderstorms will remain in the forecast periodically Sunday through Thursday. While a few strong storms will be possible, the risk for organized storms and severe weather appears low for now. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed along and west of a Salina to Wichita line after 9 pm this evening until about 2 am. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, May 18, 9:46 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Wichita KS
946 PM CDT FRI MAY 18 2018
KSZ032-190315-
Russell KS-
946 PM CDT FRI MAY 18 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Russell County in central Kansas...
* Until 1015 PM CDT
* At 945 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 6 miles west of Dorrance, or 7 miles
southeast of Russell...moving north at 20 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Russell, Lucas, Gorham, Luray, Dorrance, Milberger, Bunker Hill,
Paradise, Waldo, Wilson State Park, Wilson Lake and Russell
Airport.
A severe thunderstorm watch remains in effect until 200 AM CDT for
central Kansas.
LAT...LON 3912 9902 3913 9863 3913 9848 3871 9849
3870 9903 3871 9903
TIME...MOT...LOC 0246Z 183DEG 15KT 3884 9872
JAKUBThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 9:18 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman, Reno, Rice | 87 min |
| May 18, 9:19 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 56 min |
| May 18, 9:46 PM CDT | Special Weather Statement | ICT | Russell | 29 min |
| May 18, 10:16 PM CDT | Special Weather Statement | ICT | Barton, Ellsworth, Lincoln, Russell | 29 min |
| May 18, 10:35 PM CDT | Special Weather Statement | ICT | Harvey, Sedgwick | 55 min |
| May 18, 10:45 PM CDT | Special Weather Statement | ICT | Harper, Kingman | 45 min |
| May 18, 10:46 PM CDT | Special Weather Statement | ICT | Ellsworth, Lincoln, Saline | 29 min |
| May 18, 10:48 PM CDT | Special Weather Statement | ICT | McPherson, Rice | 27 min |
| May 18, 11:03 PM CDT | Special Weather Statement | ICT | Sumner | 57 min |
| May 18, 11:39 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 66 min |
| May 19, 12:27 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sedgwick | 63 min |
| May 19, 1:00 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 60 min |
| May 19, 1:06 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Greenwood | 54 min |
| May 19, 2:01 AM CDT | Special Weather Statement | ICT | Elk, Greenwood, Wilson, Woodson | 29 min |
| May 19, 3:28 AM CDT | Special Weather Statement | ICT | Cowley | 32 min |
| May 19, 4:15 AM CDT | Special Weather Statement | ICT | Cowley | 30 min |
| May 19, 4:16 AM CDT | Special Weather Statement | ICT | Chautauqua | 29 min |
| May 19, 4:37 AM CDT | Special Weather Statement | ICT | Cowley | 23 min |
| May 19, 5:00 AM CDT | Special Weather Statement | ICT | Elk, Wilson | 30 min |
| May 19, 5:26 AM CDT | Severe Thunderstorm Warning | ICT | Elk, Wilson | 35 min |
| May 19, 5:34 AM CDT | Special Weather Statement | ICT | Woodson | 26 min |
| May 19, 6:04 AM CDT | Special Weather Statement | ICT | Allen, Neosho, Wilson | 26 min |
| May 19, 6:25 AM CDT | Special Weather Statement | ICT | Greenwood | 35 min |
| May 19, 6:51 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sumner | 54 min |
| May 19, 7:30 AM CDT | Special Weather Statement | ICT | Butler | 30 min |
| May 19, 7:44 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Elk, Greenwood | 61 min |
| May 19, 8:08 AM CDT | Special Weather Statement | ICT | Neosho, Wilson | 37 min |
| May 19, 8:45 AM CDT | Special Weather Statement | ICT | Allen, Neosho | 30 min |
| May 19, 8:54 AM CDT | Special Weather Statement | ICT | Wilson | 36 min |
| May 19, 3:27 PM CDT | Special Weather Statement | ICT | Labette | 33 min |
| May 19, 3:35 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery, Neosho | 55 min |
| May 19, 3:43 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 47 min |
| May 19, 4:11 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 49 min |
| May 19, 4:30 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 30 min |
| May 19, 4:39 PM CDT | Special Weather Statement | ICT | Allen | 21 min |
| May 19, 4:47 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 28 min |
| May 19, 6:17 PM CDT | Special Weather Statement | ICT | Chautauqua | 28 min |
| May 19, 6:22 PM CDT | Special Weather Statement | ICT | Montgomery | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.